Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the existence of nonsimple real eigenvalues for general Sturm-Liouville problems


Author: A. B. Mingarelli
Journal: Proc. Amer. Math. Soc. 89 (1983), 457-460
MSC: Primary 34B25
DOI: https://doi.org/10.1090/S0002-9939-1983-0715866-5
MathSciNet review: 715866
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Sturm-Liouville eigenvalue problem $ - y'' + q(t)y = \lambda r(t)y$, $ t \in [a, b]$, where $ y$ is required to satisfy a pair of homogeneous separated boundary conditions at $ t = a$, $ t = b$ is considered when no sign restrictions are imposed upon the coefficients $ q$, $ r$. It will be shown that the general eigenvalue problem above can admit at most finitely many nonsimple real eigenvalues (in some cases none at all). Moreover, we will show by means of an example that nonsimple real eigenvalues may occur in the case when each of $ q$ and $ r$ changes sign in $ (a, b)$ and under Dirichlet boundary conditions.


References [Enhancements On Off] (What's this?)

  • [1] F. V. Atkinson and A. B. Mingarelli, private correspondence.
  • [2] R. Courant and D. Hilbert, Methods of mathematical physics, Vol. 1, Interscience, New York, 1953. MR 0065391 (16:426a)
  • [3] E. Ince, Ordinary differential equations, Dover, New York, 1956. MR 0010757 (6:65f)
  • [4] A. B. Mingarelli, Some remarks on the order of an entire function associated with a second order differential equation, (Tribute to F. V. Atkinson, Proc. Sympos. on Differential Operators, Dundee, Scotland, March-April-May 1982), Lecture Notes in Math., Springer-Verlag, Berlin and New York (to appear). MR 742651
  • [5] -, Indefinite Sturm-Liouville problems, Lecture Notes in Math.,Vol. 964, Springer-Verlag, Berlin and New York, 1983, pp. 519-528. MR 693136 (84f:34037)
  • [6] R. G. D. Richardson, Contributions to the study of oscillation properties of the solutions of linear differential equations of the second order, Amer. J. Math. 40 (1918), 283-316. MR 1506360

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34B25

Retrieve articles in all journals with MSC: 34B25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1983-0715866-5
Keywords: Sturm-Liouville problems, nonsimple eigenvalues
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society